Friday afternoon I sat on the couch that was opposite my doctor. She looked at my file (large, filled with numerous pages depicting my numerous visits). She looked up and said, if you are back this soon, something must not be going very well. I sighed (I hate sighing, I hate when others sigh, but alas, I sighed). Yes, that would be an understatement… I launched into how bad my anxiety has been, how the ruminating is keeping me awake, that I am incredibly stressed over my college course and that I just can’t take it anymore.
She said something, I don’t recall exactly what it was, but I heard her say mania. I swear my ears perked like that of a dog. And I questioned back, “Mania?” For sure she was wrong. I am not manic, I am just suffering from super, horrible, severe, debilitating anxiety, that’s not mania I thought. She continued talking and then I heard, “mixed episode”. This time I cocked my head, like a dog who is trying to understand what it’s human is saying. Mixed episode I thought, no, I am not dealing with depression, let alone mania.
I was (and honestly still am) puzzled by this new onslaught of mania. I am not compulsively shopping, other elements of my life are within reason, I have not had “hummingbird” symptoms (or have I?), I haven’t attacked my hair (oh wait, I did just chop it off and dye it bright red), I don’t have insomnia or paranoia (but I am up at 3 am every night worrying about who is talking about me and saying what to whom, and how what is being said will effect me).
By golly gee, this is mania. Fudge sticks.
We decide to reduce the lithium. It turns out that although not common, some people can have mania brought on due to an increase in their lithium, and that person would be me. We will bring in klonopin, to help quiet this brain of mine, and increase the Vraylar to help knock the mania to it’s knees and get some traction on some stability. No alcohol and reduce the caffeine intake. Normalize sleeping and eating patterns. And, and this is a big and, it was highly suggested that I withdrawal out of my current college class.
I have been back working on my degree for exactly one year in May since my last hiatus, and I have made much progress and have thoroughly enjoyed school. And then you get a hormone replacement injection, a change in the weather and one kick ass math class and everything starts to go downhill. I feel ashamed and I am disappointed. I have been working so hard to get this degree completed (since 2003), that this feels like an utter failure and an immense set back. How will I ever finish if I keep having issues that prevent me from staying on track with a steady pace. This is a repeat of my past. I have had to withdrawal several times and that’s hard-earned money flushed down the toilet.
Alas despite all the above mentioned, I had a restful weekend consisting of naps and not having to be any where in particular. I even was able to get in a trip to the gym (which was torturous, but I held to my 30-minute commitment). I am sick to my stomach from my medication as well as in a hazy fog. I truly would love to be able to stay in bed all day, but that is not an option. As I spoke in therapy today, I stated that I would treat this episode like all the others. I would acknowledge that this is temporary. That I know I have had stability in the past and I will regain it in the future. I came to terms with the fact that my brain is currently receiving bad data and I need to be aware of this and not fall prey to it. And, much like I have since I was a wee one, I will press on.